MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS LEAD LOCKING DEVICE; STYLET, CATHETER

THE SPECTRANETICS CORPORATION SPECTRANETICS LEAD LOCKING DEVICE; STYLET, CATHETER
Model Number 518-062
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/06/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's weight unk.Relevant tests/laboratory data unk.Device lot number, expiration date unk.A portion of the device remained in the patient, and a portion of the device was discarded, thus no investigation could be completed.Device manufacture date unk because lot number unk.
 
Event or Problem Description
A lead extraction procedure commenced to remove 5 leads: a right atrial (ra), a right ventricular (rv) and a left ventricular (lv) lead (all active), and a two inactive rv leads due to cied system/pocket infection.Spectranetics lead locking devices (llds) were inserted into each lead to provide traction along with cook bulldog lead extenders on each of the three rv leads.The active rv and ra leads were removed successfully by using a spectranetics 14f glidelight laser sheath, a spectranetics 11f tightrail sub-c rotating dilator sheath, and lastly a spectranetics tightrail rotating dilator sheath.The physician then attempted to remove the inactive rv lead when the remaining leads began to "bunch up" due to a significant amount of calcium present in the vasculature.The physician alternated between a spectranetics 13f tightrail device and a spectranetics 16f glidelight device to attempt lead extraction.At some point during attempted removal of this inactive rv lead, the patient's blood pressure dropped.Rescue efforts began, including use of a rescue balloon, cpr, pericardiocentesis, bypass and sternotomy.The surgeon was delayed in arriving at case.Significant plaque was seen post sternotomy, and a lateral superior vena cava (svc) perforation was discovered at the svc/ra junction, along with a suspected subclavian perforation due to excessive bleeding seen from the pocket (mdr 1721279-2022-00014).Repairs to the svc and subclavian perforations were successfully completed; epicardial leads were placed, and the three remaining leads (two inactive rv leads and lv lead), along with the llds present in each, were cut and capped and remained within the patient.It is unk if the physician attempted to unlock the llds from these three leads prior to cutting and capping them (mdrs 1721279-2022-00015 (lv/lld), 1721279-2022-00017 (other inactive rv/lld).The patient developed lung issues and was placed on extracorporeal membrane oxygenation (ecmo), then developed a gastrointestinal bleed.Despite continued interventions, the patient died later that evening.The physician felt the injuries were caused by use of the 13f tightrail device due to the significant amount of calcium present within the vasculature and the difficulty encountered in cutting through the calcium.This report captures the lld which remained in the inactive rv lead attempting to be extracted when the adverse event occurred, when it was cut/capped by the physician.There was no alleged malfunction of any spectranetics devices in use during the procedure.

Brand Name
SPECTRANETICS LEAD LOCKING DEVICE
Common Device Name
STYLET, CATHETER
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key13359434
Report Number1721279-2022-00016
Device Sequence Number13868640
Product Code DRB
UDI-Device Identifier00813132023065
UDI-Public00813132023065
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K142116
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number518-062
Device Catalogue Number518-062
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2022
Initial Report FDA Received Date01/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK MEDICAL BULLDOG LEAD EXTENDERS ON RV LEADS; MEDTRONIC 419388 ATTAIN PACE LV LEAD; MEDTRONIC 5076-45 RA PACING LEAD; MEDTRONIC 5076-58 CAPSUREFIX RV PACING LEAD; MEDTRONIC 6935M-62 QUATTRO RV ICD LEAD; MEDTRONIC 6949-65 SPRINT FIDELIS RV ICD LEAD; SPECTRANETICS 11F TIGHTRAIL SUB-C DILATOR SHEATH; SPECTRANETICS 13F TIGHTRAIL DILATOR SHEATH; SPECTRANETICS 14F GLIDELIGHT LASER SHEATH; SPECTRANETICS 16F GLIDELIGHT LASER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS LEAD LOCKING DEVICES
Outcome Attributed to Adverse Event Other;
Patient Age64 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite